Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 35, NWS St. Louis, MO

August 4, 2023Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 4, 2023, 11:53 PM CDT for Knox County, Lewis County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 11:53 PM CDT (04:53 UTC)
Expired
Aug 5, 2023, 4:00 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Knox County, MO, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 195 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS53 KLSX 050453
FFWLSX
MOC103-111-050900-
/O.NEW.KLSX.FF.W.0035.230805T0453Z-230805T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1153 PM CDT Fri Aug 4 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Knox County in northeastern Missouri...
  Northern Lewis County in northeastern Missouri...

* Until 400 AM CDT.

* At 1153 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canton, Edina, La Belle, Knox City, Colony, Greensburg, Hurdland, 
  Baring and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4006 9235 4030 9235 4030 9195 4026 9195
      4025 9150 4018 9151 4012 9151

FLASH FLOOD...RADAR INDICATED

$$

Fuchs
2 follow-up statements
367 
WGUS73 KLSX 050643
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
143 AM CDT Sat Aug 5 2023

MOC103-111-050900-
/O.CON.KLSX.FF.W.0035.000000T0000Z-230805T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
143 AM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM CDT EARLY THIS 
MORNING FOR KNOX AND NORTHERN LEWIS COUNTIES...

At 143 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen, with the heaviest rain over northern Knox County. Additional 
rainfall amounts of 1 to 3 inches are possible in the warned area, 
particularly over northern Lewis County. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Canton, Edina, La Belle, Knox City, Colony, Greensburg, Hurdland, 
  Baring and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4006 9235 4030 9235 4030 9195 4026 9195
      4025 9150 4018 9151 4012 9151

FLASH FLOOD...RADAR INDICATED

$$

Fuchs
369 
WGUS73 KLSX 050857
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
357 AM CDT Sat Aug 5 2023

MOC103-111-050907-
/O.EXP.KLSX.FF.W.0035.000000T0000Z-230805T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
357 AM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING 
FOR KNOX AND NORTHERN LEWIS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT Saturday for 
portions of west central Illinois. Portions of northeast Missouri.

LAT...LON 4006 9235 4030 9235 4030 9195 4026 9195
      4025 9150 4018 9151 4012 9151

$$

Fuchs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:14 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 4, 11:14 PM CDT, 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1114 PM CDT Fri Aug 4 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 258 PM CDT Fri Aug 4 2023

1) An MCV is expected to move through northern sections of Missouri
later today into tonight giving rise to showers and thunderstorms. A
a few thunderstorms could be strong to severe with damaging hail and
damaging winds. Locally heavy rainfall may lead to flash flooding.

2) Much of Saturday may end up being dry, pending how long showers
and thunderstorms linger into early portion of the day. Yet another
system ejects out of the Plains late Saturday night with additional
chances for showers and thunderstorms.

Isolated to scattered showers continue to line up north to south
across sections of central Missouri, residing at the leading edge of
mid-level warm air advection and overtop as surface stationary
front. Current showers are not expected to pose much of a threat
with little or no lightning accompanying this activity.

The main concern will come later this evening into the overnight
period in relation to an MCV that is expected to track across
northern sections of Missouri. Visible satellite shows lingering
cloud cover has continued to break through the early afternoon with
an MCV present in the vicinity of southeast NE/northwest MO as of
19z. Hourly SPC mesoanalysis shows the greatest instability over
south-central Missouri on the order of 3000-5000 J/kg of SBCAPE.
Guidance gradually builds instability northeast into central
sections of Missouri, where some sunshine has peeked through through
the broken cloud deck.

As the MCV tracks east through northern Missouri this evening, it
will encounter 30-40 knots of 0-6km westerly shear at the northern
periphery of a MUCAPE gradient (2000-4000 J/kg) that extends
approximately west to east through central Missouri. The thought is
that the MCV will ride along the CAPE gradient, tracking almost due
west to east, and interact with the surface boundary that has
continued to waver across central sections of the state. One
question is how well and just how far instability build back to the
north this evening before the arrival of the MCV. While a broader
cluster of thunderstorms develop around the MCV itself, a comma-
like like of develop may commence further south into central
Missouri, where isolated to scattered thunderstorms have more
instability to tap into. Mid-level lapse rates in the mid-7C
territory, along with 30-35 knots of 0-6km shear should initially
support strong enough updrafts for damaging hail and damaging winds
after 00z this evening. Severe potential extends through 01z but may
transition to a gusty wind/heavy rain threat later in the timeframe.

As the system moves east through the evening into the overnight
period, PWAT values in the 2-2.5 inch range will aid for yet another
round of thunderstorms that are efficient rain producers.
Fortunately, thunderstorms will have some movement with the
potential for localized flash flooding stemming from high hourly
rainfall rates around 2 inches per hour. The CAMs have been rather
inconsistent in the exact placement, though the general theme has
been along and north of I-70, where 2-4 inches is plausible. While
LPMM/PMM have not be exact on location, they have done well in
hinting at the potential magnitude of heavy rainfall, which shows
upwards of localized 5 inch totals over sections of northeast
Missouri. Given the uncertainty in the placement, it was decided to
cover a broad area with a flash flood watch.

Activity lingers into Saturday morning, but likely stabilized things
enough for mostly dry conditions to extend through the day. A mid-
level shortwave swings out of the Plains late Saturday night lending
to another wave of showers and thunderstorms. Guidance has leaned
later Saturday night with this system, which may push activity
through the area in a weakening phase. The late Saturday round will
have implications on Sunday's severe potential.

Maples

.LONG TERM...  (Sunday through Next Friday)
Issued at 258 PM CDT Fri Aug 4 2023

An upper level trough is expected to extend southward from Canada
over the Mississippi Valley Sunday as a surface cold front pushes
into the region from the northwest. Convective potential will
largely rely on lingering thunderstorms and cloud cover from
Saturday night's activity.

Global long range guidance is in decent agreement with the speed of
the cold front encroaching on central Missouri between early and mid-
afternoon Sunday. While there are some questions to the speed and
progress of the front, these questions mainly stem from the NAM,
which seems to slow/stall the boundary further north than most other
guidance. NAM aside, the general consensus bring the front through
the region between 18z in central Missouri to 06z over far southeast
Missouri and southern Illinois. Moisture is plentiful with a broad
pool of surface dewpoints ranging from the upper 60s to low-70s.
Individual guidance leaves some question with varying magnitude of
surface instability. However, LREF ensembles give a bit more
confidence in thunderstorms potential with probabilities of 50-65
percent for SBCAPE values reaching 2000 J/kg over southeast and east-
central Missouri into the southern third of Illinois (south of I-72)
by Sunday afternoon. The eastern half of the CWA looks to have the
best potential with increasing threat further east, as the LLJ has
time to intensify around and after 00z. The finer details keep
timing and placement in question with the threat increasing from
west to east, as there is more time for destabilization and the
development/intensification of the low level joint in a region of
better diffluence. If ingredients are realized, damaging hail, wind
gusts and a few tornadoes are possible, especially east of the
Mississippi River.

By Monday, there will be a gradual trend toward drier and cooler
temperatures with any caveats being the progress of the front. If I
were to pick a completely dry day, Tuesday would be the day as
surface high pressure builds overhead and reinforces the boundary to
the south. Active weather returns Wednesday as the surface high
moves east, the front lifts back to the north as a warm front and
southwesterly flow resumes. Active weather continues through the end
of the period with additional shortwaves moving through the region
within northwest flow aloft.

Maples

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1110 PM CDT Fri Aug 4 2023

Storms have passed central Missouri terminals but should impact
metro St. Louis very early in the TAF package as well as KUIN.
Some wind gusts are possible for metro St. Louis sites along with
brief reductions in visibility in the heavier downpours. Quincy
should see a more prolonged threat for showers and embedded
thunderstorms. After the storms pass, low MVFR stratus is likely
across much of the area into Saturday morning, with IFR ceilings
expected at KUIN. Some patchy fog is also possible at KUIN and the
central Missouri terminals late tonight and Saturday morning.
Ceilings should slowly improve through the morning into the early
afternoon hours, with VFR conditions favored thereafter.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT Saturday for Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...Flood Watch until 10 AM CDT Saturday for Adams IL-Brown IL-
     Calhoun IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Aug 4, 3:03 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
303 PM CDT Fri Aug 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
303 PM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible across the area tonight. A few
thunderstorms may be strong to severe, mainly over sections of
central Missouri, where large hail and damaging winds are possible.
Locally heavy rainfall could produce flash flooding along and north
of I-70 tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms over parts of the area Saturday
and Sunday. Thunderstorms may be severe Sunday afternoon into Sunday
evening with the primary threats being damaging wind and large hail.
A tornado or two cannot be ruled out.

Thunderstorms return to the region Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:21 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau54 min
Aug 4, 8:41 PM CDTTornado WarningLSXMoniteau49 min
Aug 4, 9:12 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau48 min
Aug 4, 9:44 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage46 min
Aug 4, 9:53 PM CDTTornado WarningLSXCallaway22 min
Aug 4, 10:02 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage43 min
Aug 4, 11:22 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren38 min
Aug 4, 11:29 PM CDTTornado WarningLSXFranklin, Saint Charles, Warren24 min
Aug 4, 11:52 PM CDTSevere Thunderstorm WarningLSXKnox38 min
Aug 5, 1:58 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve32 min
Aug 5, 2:25 AM CDTAreal Flood AdvisoryLSXJefferson, Sainte Genevieve, Saint Francois, Washington3 hr
Aug 5, 2:29 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois31 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.